Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Hilbert 90 theorems over division rings

Authors: T. Y. Lam and A. Leroy
Journal: Trans. Amer. Math. Soc. 345 (1994), 595-622
MSC: Primary 12E15; Secondary 16K40, 16S36
MathSciNet review: 1181184
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Hilbert's Satz 90 is well-known for cyclic extensions of fields, but attempts at generalizations to the case of division rings have only been partly successful. Jacobson's criterion for logarithmic derivatives for fields equipped with derivations is formally an analogue of Satz 90, but the exact relationship between the two was apparently not known. In this paper, we study triples (K, S, D) where S is an endomorphism of the division ring K, and D is an S-derivation. Using the technique of Ore extensions $ K[t,S,D]$, we characterize the notion of (S, D)-algebraicity for elements $ a \in K$, and give an effective criterion for two elements $ a,b \in K$ to be (S, D)-conjugate, in the case when the (S, D)-conjugacy class of a is algebraic. This criterion amounts to a general Hilbert 90 Theorem for division rings in the (K, S, D)-setting, subsuming and extending all known forms of Hilbert 90 in the literature, including the aforementioned Jacobson Criterion. Two of the working tools used in the paper, the Conjugation Theorem (2.2) and the Composite Function Theorem (2.3), are of independent interest in the theory of Ore extensions.

References [Enhancements On Off] (What's this?)

  • [A$ _{1}$] S. A. Amitsur, A generalization of a theorem on linear differential equations, Bull. Amer. Math. Soc. 54 (1948), 937-941. MR 0026991 (10:231f)
  • [A$ _{2}$] -, Derivations in simple rings, Proc. London Math. Soc. 7 (1957), 87-112. MR 0088480 (19:525d)
  • [Ba] H. Bass, Algebraic K-theory, Benjamin, 1968. MR 0249491 (40:2736)
  • [Ca] G. Cauchon, Les T-anneaux et les anneaux à identités polynomiales noethériens, Thèse, Orsay, 1977.
  • [Co] P. M. Cohn, Skew field constructions, London Math. Soc. Lecture Notes Ser., 27, Cambridge Univ. Press, 1977. MR 0463237 (57:3190)
  • [H] D. Hilbert, Die Theorie der algebraischen Zahlkörper, Jahresber. Deutsch. Math.-Verein. 4 (1987), 175-546 (See also Gesammelte Abhandlungen, Vol. 1, Chelsea, New York, 1965, pp. 63-361.
  • [J$ _{1}$] N. Jacobson, Abstract derivation and Lie algebras, Trans. Amer. Math. Soc. 42 (1937), 206-224. MR 1501922
  • [J$ _{2}$] -, Lectures in abstract algebra, Vol. 3, Van Nostrand, 1964. (Reprinted as Graduate Texts in Math., Vol. 32, Springer-Verlag, Berlin, Heidelberg and New York.).
  • [J$ _{3}$] -, The theory of rings (4th printing), Math. Surveys, vol. II, Amer. Math. Soc., Providence, R.I., 1968.
  • [L$ _{1}$] T. Y. Lam and A. Leroy, Vandermonde and Wronskian matrices over division rings, J. Algebra 119 (1988), 308-336. MR 971137 (90f:16005)
  • [L$ _{2}$] -, Algebraic conjugacy classes and skew polynomial rings, Perspectives in Ring Theory, (F. van Oystaeyen and L. Le Bruyn. eds.), Proc. Antwerp Conf. in Ring Theory, Kluwer Academic, Dordrecht, Boston and London, 1988, pp. 153-203. MR 1048406 (91c:16015)
  • [L$ _{3}$] T. Y. Lam, K. H. Leung, A. Leroy, and J. Matczuk, Invariant and semi-invariant polynomials in skew polynomial rings, Ring Theory 1989 (in honor of S. A. Amitsur), (L. Rowen, ed.), Israel Math. Conf. Proc., Vol. 1, Weizmann Science Press of Israel, 1989, pp. 247-261. MR 1029317 (90k:16004)
  • [L$ _{4}$] T. Y. Lam and A. Leroy, Homomorphisms between Ore extensions, Azumaya Algebras, Actions, and Modules (D. Haile and J. Osterburg, eds.), Contemp. Math., vol. 124, Amer. Math. Soc., Providence, RI., 1992, pp. 83-110. MR 1144030 (93b:16052)
  • [La] T. Y. Lam, A general theory of Vandermonde matrices, Exposition. Math. 4 (1986), 193-215. MR 880123 (88j:16024)
  • [Le] B. Lemonnier, Dimensions de Krull et codéviations, quelques applications en théorie des modules, Thèse, Poitiers (1984).
  • [Le$ _{2}$] A. Leroy, J.-P. Tignol, and P. van Praag, Sur les anneaux simples différentiels, Comm. Algebra 10 (1982), 1307-1314. MR 660346 (83g:16012)
  • [Le$ _{2}$] A. Leroy, Dérivations algébriques, Thèse, Université de l'Etat à Mons, 1985.
  • [Le$ _{3}$] -, Dérivées logarithmiques pour une S-dérivation algébrique, Comm. Algebra 13 (1985), 85-99. MR 768087 (86e:16002)
  • [Mc] J. McConnell and J.C. Robson, Noetherian rings, Wiley, London and New York, 1988.
  • [O] O. Ore, Theory of noncommutative polynomials, Ann. of Math. 34 (1933), 480-508. MR 1503119
  • [Re] C. Reid, Hilbert, Springer-Verlag, Berlin, Heidelberg, and New York, 1970. MR 0270884 (42:5767)
  • [Ro] L. Rowen, Ring theory, Vol. I, Academic Press, New York, 1988. MR 940245 (89h:16001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 12E15, 16K40, 16S36

Retrieve articles in all journals with MSC: 12E15, 16K40, 16S36

Additional Information

Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society